Hail, Pottawattamie
- When
- June 24, 4:16 PM CST
- Where
- Pottawattamie County, 1.04 mi W of Walnut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -95.220
Trained spotter reported quarter size hail.
A severe storm developed in Pottawattamie County and produced 1-inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm developed in Pottawattamie County and produced 1-inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:46 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 346 PM CDT Sat Jun 24 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 309 PM CDT Sat Jun 24 2023 Key Messages: - Risk of an isolated severe thunderstorm over southwest Iowa and a small part of northeast Nebraska this evening - Cold front brings cooler temperatures Sunday and Monday - Warmer temperatures return mid-week with chances of storms. MCS that passed across the area overnight into this morning left behind a boundary across central Iowa. Convection has developed east of the Omaha County Warning Area There is an outside chance a storm may develop in southwest Iowa, but the probability remains low. Other isolated storms may become severe along the surface cold front moving southeast out of South Dakota. CAMS model guidance indicates that this would mainly affect Cedar and Knox Counties in northeast Nebraska. But cold front is expected to sweep across the entire region tonight and bring in cooler weather for Sunday and Monday. It will also be windy on Sunday with northwest winds gusting to 35 mph. On Tuesday, upper level ridging builds back into the area and subsequently temperatures warm back up into the upper 80s and lower 90s from Wednesday through Friday. The ridge flattens a bit on Wednesday as a result of n upper trough over the Rocky Mountain States where energy periodically ejects out of the base of the trough to across the Central Plains. Thus model guidance suggests thunderstorm complexes moving across the area Tuesday night into Wednesday morning, Another upper level low is forecast to dive southeast out of Canada into the Northern Plains Thursday into Friday.This will result in a more significant chance of rain Thursday night into Friday across the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Jun 24 2023 Low pressure system over the eastern Dakotas and western Minnesota will begin lifting out to the northeast tonight. Meanwhile ridging of high pressure behind a secondary cold front will move across the area after 00Z. Winds are expected to gust out of the northwest up to 35 knots after 12Z Sunday at KOFK, KLNK, and KOMA. Ceilings and visibilities are expected to be VFR. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Smith AVIATION...Smith
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 412 PM CDT Sat Jun 24 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 412 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a slight chance for an isolated severe thunderstorm across extreme northeast Nebraska. The main hazards will be large hail or damaging winds. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this tonight.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1202 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Dmg 7 SSW Fordyce 42.61N 97.43W
06/23/2023 Cedar NE Emergency Mngr
Temporary traffic signal blown over. Time
estimated from radar.
0645 PM Tstm Wnd Dmg 8 WSW Hartington 42.58N 97.41W
06/23/2023 Cedar NE Emergency Mngr
4 center pivots overturned. Time estimated
from radar.
0720 PM Tstm Wnd Dmg 4 NNE Laurel 42.48N 97.07W
06/23/2023 Cedar NE Emergency Mngr
Roof blown off of machine shed. Time
estimated from radar.
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
503 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail Verdel 42.81N 98.19W
06/24/2023 M1.00 inch Knox NE Law Enforcement
Nickel to Quarter size hail repoirted.
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
515 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail 2 WNW Niobrara 42.77N 98.07W
06/24/2023 E1.25 inch Knox NE Public
Lots of quarter to half dollar size hail at
Niobrara State Park with wind gusts
estimated at 45 mph.
&&
BLBThe Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107700.